Wisconsin, 2004

Flash Flood in Wisconsin, June 16, 2004

June 16, 2004 · NWS GRB · 1 event in 1 county or zone

A dying thunderstorm complex that moved across Wisconsin dumped torrential rains on Portage county. One report received from a person in Stevens Point indicated that about 4 inches of rain fell there in just one hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A dying thunderstorm complex that moved across Wisconsin dumped torrential rains on Portage county. One report received from a person in Stevens Point indicated that about 4 inches of rain fell there in just one hour. Several roads became flooded and had to be closed and a few basements also flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 16, 2:30 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED JUN 16 2004

.SHORT TERM...TONIGHT AND THURSDAY.

FCST HINGES ON THE INTERACTION OF SEVERAL SMALLER SCALE FEATURES. NONE
OF THE 12Z MODELS SEEMED TO BE OFF TO A GOOD START...SO DID NOT REALLY
RELY ON WHAT ANY OF THEM WERE SHOWING. BEST COURSE OF ACTION SEEMED TO
BE TO JUST WORK FORWARD FM TRENDS EVIDENT ON AFTN STLT/RADAR/SFC DATA.

WEAKENING SFC BOUNDARY WL DROP SE ACRS THE AREA THIS EVENING. SFC-BASED
CAPES AHEAD OF THE FRONT WL RISE TO 1.5K J/KG...AND MODEL FCST SOUNDINGS
SUGGESTED THAT THE CAP WOULD BREAK BY ARND 21Z. THAT FIT WITH THE INCR
IN RETURNS FM AREA RADARS...AND SEEMED REASONABLE. EXPECT SCT TSRA TO
DEVELOP ACRS THE AREA DURING THE LATE AFTN...AND CONT INTO THE EVENING.
LOCALLY HEAVY RAINS WL BE POSSIBLE DUE TO THE HIGH MOISTURE CONTENT OF
THE AIR.

FAIRLY STG SHRTWV OVER WRN IA WL HEAD EWD TOWARD THE AREA OVERNIGHT.
THAT FEATURE WAS ALREADY GENERATING A WELL DEFINED WV ON THE FRONT.
EXPECT STEADY PCPN TO MV ACRS THE SRN PART OF THE FCST AREA LATER TNGT.
SOME TSTMS POSSIBLE...BUT THINK IT WL BE MORE OF A LGT-MODERATE STEADY
RAIN EVENT. AMNTS NOT EXPECTED TO BE TOO HVY...BUT CONFIDENCE IN EXACT
QPF FOR TNGT VERY LOW. BEST GUESS WAS THAT PCPN WL RANGE FM ABOUT A
WIDESPREAD 1/2 INCH ACRS THE FAR S TO WIDELY SCT AMNTS UP TO 1/4 INCH
ACRS THE N. THE WIDESPREAD PCPN INTO THE FOX RIVER BASIN WL LIKELY CAUSE
THE RIVER TO RISE A BIT MORE AFTER TNGT AS THE WATER STARTS TO WORK IT/S
WAY INTO THE RIVER.

SINCE THE WV COMING ACRS TNGT WL LIKELY BE STRONGER THAN DEPICTED BY THE
MODELS...THE FRONT SHOULD GET SHOVED FARTHER S THAN SHOWN BY THE MODELS
ONCE THE WV PASSES OFF TO THE EAST LATE TNGT/EARLY THU. KEPT CHC POPS
ACRS THE AREA THU...BUT WENT WITH MUCH LIGHTER QPFS IN THE GRIDS.

COORD W WINNEBAGO CO EM AND NCRFC.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

MODEL DIFFERENCES...BOTH BETWEEN MODELS AND BETWEEN RUNS OF THE SAME
MODEL...ARE THE MAIN CONCERNS IN THE LONG TERM. DUE TO MAJOR DIFFERENCES
IN GUIDANCE THE CONFIDENCE IN THIS PART OF THE FORECAST IS EVEN LOWER
THAN NORMAL. ANY CHANGES TO THE PREVIOUS FCST WERE BASED ON THE HPC
MAX/MIN/POP GRAPHIC AND/OR COLLABORATION WITH SURROUNDING OFFICES.

DURING THE EARLY PART OF THE FORECAST...OPTED FOR A CHANCE OF SHOWERS
AND ISOLATED TSTMS THURSDAY EVENING...THEN BROUGHT PCPN TO AN END AFTER
06Z AS HIGH PRESSURE TRIES TO BUILD INTO WI. DID NOT BRING PCPN BACK
INTO THE FCST UNTIL SUNDAY IN ADVANCE OF A COLD FRONT DROPPING SOUTH OUT
OF CANADA. PCPN CHANCES CONTINUE THROUGH THE EARLY PART OF NEXT WEEK IN
THE VICINITY OF THE CDFNT.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 16, 11:15 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT WED JUN 16 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT. A FEW OF THE STORMS DURING THE LATE AFTERNOON AND
EVENING COULD REACH SEVERE CRITERIA...AND PRODUCE HAIL 3/4 INCH IN
DIAMETER OR WIND GUSTS TO 60 MPH. THE AREA WITH THE GREATEST RISK OF
THIS OCCURRING IS SOUTHWEST OF A LINE FROM MERRILL TO GREEN BAY TO
MANITOWOC.

IN ADDITION TO THE STORMS THAT DEVELOP LATE THIS AFTERNOON AND
EVENING...A LARGE COMPLEX OF SHOWERS AND STORMS WILL PUSH NORTHEAST FROM
MINNESOTA AND IOWA...AND AFFECT THE AREA OVERNIGHT. THOSE SHOWERS AND
STORMS ARE EXPECTED TO WEAKEN BY THE TIME THEY REACH THE AREA...KEEPING
THE HEAVIEST RAINFALL SOUTHWEST OF THE AREA. HOWEVER...SINCE ANY
ADDITIONAL RAINFALL ACROSS EAST-CENTRAL WISCONSIN WILL CAUSE FURTHER
PROBLEMS IN AREAS ALREADY EXPERIENCING FLOODING... ANYONE LIVING IN A
LOW-LYING AREA OR NEAR A RIVER OR STREAM SHOULD MONITOR LATER FORECASTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND AGAIN ON SUNDAY...THOUGH NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY THIS AFTERNOON OR
TONIGHT. ANY OBSERVED FLOODING SHOULD BE REPORTED TO THE NATIONAL
WEATHER SERVICE.

JS/MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 16, 12:50 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT WED JUN 16 2004

WIZ048-170200-
WINNEBAGO-
INCLUDING OSHKOSH
150 PM CDT WED JUN 16 2004

...RECENT HEAVY RAIN CAUSES MULTIPLE CONCERNS IN WINNEBAGO COUNTY...

THE HEAVY RAINFALL DURING THE LAST FEW WEEKS HAS CAUSED HIGH WATER
LEVELS AND FLOODING ALONG THE FOX RIVER IN WINNEBAGO COUNTY.

BOATERS ON THE FOX RIVER SHOULD CAREFULLY NAVIGATE THE WATER-WAY WHEN
THE RIVER IS IN FLOOD.  FAST MOVING BOATS CAUSE DAMAGING WAKES TO
PROPERTY ALONG THE RIVER.  DEBRIS IN THE CLOUDY WATER IS ALSO A HAZARD
TO BOATERS.

ANOTHER POTENTIAL HAZARD IS THE EFFECT OF THE VERY WET GROUND ON LARGE
TREES.  THUNDERSTORM WIND GUSTS CAN MORE EASILY UPROOT TREES WHEN THE
GROUND IS SATURATED.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Portage

When
June 16, 5:45 PM CST to 10:25 PM CST
Where
Portage County, Stevens Pt
Reported by
GENERAL PUBLIC
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411094.